MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 50MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 50MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-3-501
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 05/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
On the 5th of may the patient was cooking in the kitchen.The patient turned around and dropped through his leg or slipped.Patient immediately wasn¿t able anymore to load the left leg.Patient was brought in with the ambulance.Patient has a broken exeter stem.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device and review of the provided medical records by a clinical consultant.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device indicated that the stem is fractured at the neck.Scratches and marks are observed along the body of the device.Material analysis: a material analysis was performed and concluded the following: "the implanted device underwent cyclic stresses that were exacerbated by micromotion movement of the stem within the securing surgical cement.The evidence is consistent with fatigue fracture advancement occurring until the stem became unstable and fractured from stress overload." -clinician review: a review of the provided medical records by a clinical consultant indicated: "as described above the patient sustained a fracture/disassociation of the femoral trunnion of a cemented exeter prosthesis.This occurred approximately 2 1/2 years after implantation.All components were well fixed without any abnormality.I can confirm that the event occurred since i was able to see an x-ray demonstrating the failure of the exeter implant.I do not have documentation of the revision except for in the summary cover sheet that states that the implant was removed on (b)(6) 2021.The root cause of trunnion failure is multifactorial including surgical technique factors, patient factors such as activity level and bmi (the patient was obese) and implant factors." -product history review: could not be performed as lot code information was unknown.-complaint history review: could not be performed as lot code information was unknown.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.Visual inspection of the returned device indicated that the stem is fractured at the neck.Scratches and marks are observed along the body of the device.A material analysis was performed and concluded the following: "the implanted device underwent cyclic stresses that were exacerbated by micromotion movement of the stem within the securing surgical cement.1 the evidence is consistent with fatigue fracture advancement occurring until the stem became unstable and fractured from stress overload." the event was further confirmed by a clinical clinician's review of the provided x-ray image.The exact cause of the event could not be determined from the information provided; however, it is possible that the reported patient fall/slip contributed to the fracture.The patient was also reported to be obese, and per the ifu, the heavier the patient, the greater the load on the prosthesis.As the loads on the prosthesis increase, the chance a patient will suffer adverse reactions increases.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
On the (b)(6)the patient was cooking in the kitchen.The patient turned around and dropped through his leg or slipped.Patient immediately wasn¿t able anymore to load the left leg.Patient was brought in with the ambulance.Patient has a broken exeter stem.

Brand Name
EXETER V40 STEM 50MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key11912619
Report Number0002249697-2021-00954
Device Sequence Number14481464
Product Code JDI
UDI-Device Identifier04546540153364
UDI-Public04546540153364
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-3-501
Device Catalogue Number0580-1-501
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/07/2021
Supplement Date Received by Manufacturer07/19/2022
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date08/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight89 KG